Format

Send to:

Choose Destination
See comment in PubMed Commons below
Rheumatology (Oxford). 2012 Jul;51 Suppl 5:v38-47. doi: 10.1093/rheumatology/kes114.

Assessing the safety of biologic agents in patients with rheumatoid arthritis.

Author information

  • 1Department of Internal Medicine I, University of Cologne, Josef-Stelzmann-Strasse 9, 50924 Cologne, Germany. andrea.rubbert@uk-koeln.de

Abstract

Biologic treatments--including five TNF-α inhibitors, the IL-1 receptor antagonist anakinra, the IL-6 receptor inhibitor tocilizumab, the selective inhibitor of T-cell co-stimulation abatacept and the B-cell-directed mAb rituximab--have provided effective therapeutic options for patients with RA with inadequate response to conventional DMARDs. However, the fact that these agents are immune modulators has raised safety concerns, prompting careful evaluation in clinical trials and intensive post-marketing surveillance. Serious infections may arise, and diagnosis may be delayed by an atypical spectrum of signs and symptoms. Patients may experience reactivation of latent tuberculosis, hepatitis B or C or opportunistic infections. RA is a risk factor for cancer, and biologic therapy may modestly increase the risk of lymphoma and some solid tumours beyond background. During biologic therapy, demyelinating disorders of the CNS have been noted, and pre-existing disease manifestations may be aggravated. Hepatic transaminase levels may increase, although these elevations are usually mild to moderate, transient and without clinical consequence. Hyperlipidaemia, which is responsive to lipid-lowering therapy, may develop, and patients with congestive heart failure may experience symptom exacerbation. Safe use of biologic agents requires thorough risk assessment of potential candidates for treatment and careful monitoring during and after therapy.

PMID:
22718926
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk